Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 96, NWS Milwaukee, WI

August 27, 20044 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 27, 2004, 12:26 AM CDT for 4 counties in Wisconsin. It was in force for 64 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2004, 12:26 AM CDT (05:26 UTC)
Expired
Aug 27, 2004, 1:30 AM CDT
In force
64 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Columbia County, WI, Dodge County, WI, Fond du Lac County, WI, Green Lake County, WI

The radar

The Milwaukee radar (KMKX), 85 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 12:31 AM CDTTSTM WND GST 41Columbus, WI
Aug 27, 12:31 AM CDTTSTM WND GST 41Columbus, WI
Aug 27, 12:50 AM CDTTSTM WND DMG3 Nw Fox Lake, WITWO LARGE TREES WERE REPORTED DOWN ON A HOUSE.
Aug 27, 12:50 AM CDTTSTM WND DMG3 Nw Fox Lake, WITWO LARGE TREES WERE REPORTED DOWN ON A HOUSE.
Aug 27, 12:50 AM CDTTSTM WND DMG3 Nw Fox Lake, WITWO LARGE TREES WERE REPORTED DOWN ON A HOUSE.
Aug 27, 1:05 AM CDTTSTM WND DMGRipon, WILARGE TREES REPORTED DOWN IN THE RIPON AREA.
Aug 27, 1:05 AM CDTTSTM WND DMGRipon, WILARGE TREES REPORTED DOWN IN THE RIPON AREA.
Aug 27, 1:05 AM CDTTSTM WND DMGRipon, WILARGE TREES REPORTED DOWN IN THE RIPON AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 9:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2194 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 270526
SVRMKX
WIC021-027-039-047-270630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1225 AM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOND DU LAC COUNTY IN EAST CENTRAL WISCONSIN
  GREEN LAKE COUNTY IN SOUTH CENTRAL WISCONSIN
  COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
  DODGE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 130 AM CDT

* AT 1223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CAMBRIA...AND MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RANDOLPH... AND PRINCETON AROUND 1235 AM CDT...
  BEAVER DAM... AND MARKESAN AROUND 1240 AM CDT...
  GREEN LAKE AROUND 1245 AM CDT...
  JUNEAU AROUND 1250 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND HAIL. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.

LAT...LON 4361 8941 4331 8951 4332 8845 4391 8861
      4390 8913 4366 8922

$$

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:45 PM CDT, 9 hours 41 minutes earlier.

Area forecast discussion, Aug 26, 2:45 PM CDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 PM CDT THU AUG 26 2004

.DISCUSSION...FORECAST FOCUS IS ON TSTM CHCS AND INTENSITY TNGT...
THEN ON TIMING OF CDFNT AND RN CHC EXIT FM CWA TMRW OR SAT.

IN THE SHORT TERM...STLT WV LOOP CONTINUES TO SHW MAIN JET AND CNDN
VORT CNTR LIFTING NWD THRU MN AND DAKS. LO CLDS HV BEEN SLOW TO LV
PARTS OF CWA TDA...LIMITING OR DELAYING DE-STABILIZATION. CNVTV
ACTVTY ALG BDRY OVR NW IA HAS BEEN SLOW TO GET GOING. SO BARRING NEW
DVLPT RIGHT OVER US...LOOKS LIKE IT WL BE A LTL WHILE BEFORE ANY REAL
STG STUFF SPRDS INTO CWA. WL DLA HIER POPS UNTIL LATER AND FOLLOW SPC
GUID ON POTENTIAL SEVERITY.

OTR MAIN CHG IN FCST SCENARIO INVOLVES MOVMT OF CDFNT AND ASSOCD
PCPN. ETA IS NOT PUSHING FNT OUT OF THE STATE TIL TMRW NGT...GFS A
LTL SOONER. THIS IS REASONABLE IN LIGHT OF CRNT PSN AND UPR FEATURES
STILL LIFTING NWD AS PREV MENTIONED. BOT LINE IS WE NEED TO KP PCPN
CHC IN THE FCST AT LEAST INTO TMRW NGT.

STILL HOPING FOR DECENT WEEKEND WITH FNT FINALLY EXITING AREA...BUT
MAY HV TO HOLD ON TO CLDS/PCPN CHC ERLY.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

NJ
Hazardous weather outlook, Aug 26, 4:50 AM CDT, 19 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 AM CDT THU AUG 26 2004

WIZ046-047-051-052-056>060-062>072-271000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY TONIGHT.
THE TIME PERIOD OF GREATEST CONCERN IS FROM ABOUT 10 PM TO 4 AM WITH
THE PRIMARY THREAT HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DAVIS

In the hours before

Special weather statement, Aug 26, 11:08 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1108 PM CDT THU AUG 26 2004

WIZ046-047-051-052-056>060-062>072-270515-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1108 PM CDT THU AUG 26 2004

...SEVERE THUNDERSTORM WATCH 789 CONTINUES FOR SOUTHERN WISCONSIN...

A LINE OF STRONG THUNDERSTORMS AND NUMEROUS CLUSTERS EXTENDING FROM
OXFORD IN MARQUETTE COUNTY TO NEAR DUBUQUE IOWA...WILL GRADUALLY
AFFECT ALL OF SOUTH CENTRAL WISCONSIN BETWEEN 11 PM AND 1230 AM.
THESE STORMS WERE MOVING TO THE NORTHEAST AT AROUND 35 MPH.

THE STRONGEST STORMS WILL AFFECT SAUK...IOWA...AND LAFAYETTE
COUNTIES. THESE STORMS HAVE THE POTENTIAL FOR PRODUCING HEAVY
DOWNPOURS OF GREATER THAN 1 INCH PER HOUR...HAIL OF UP TO ONE HALF
INCH IN DIAMETER...AND GUSTY WINDS UP TO 50 MPH.

DRH/PC
Special weather statement, Aug 27, 12:14 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1214 AM CDT FRI AUG 27 2004

WIZ046-047-051-052-056>060-062>072-270800-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
115 AM CDT FRI AUG 27 2004

...SEVERE THUNDERSTORM WATCH 789 CONTINUES FOR SOUTHERN WISCONSIN...

A LINE OF STRONG THUNDERSTORMS EXTENDING FROM BERLIN IN GREEN LAKE
COUNTY TO IOWA CITY IN CEDAR COUNTY IOWA...WILL GRADUALLY AFFECT ALL
OF SOUTH CENTRAL WISCONSIN THROUGH 3 AM. THESE STORMS WERE MOVING TO
THE NORTHEAST AT AROUND 35 MPH.

THE STORMS WILL MOVE FROM MARQUETTE THROUGH LAFAYETTE COUNTY TO GREEN
LAKE THROUGH GREEN COUNTY. THE STRONGER STORMS HAVE THE POTENTIAL FOR
PRODUCING HEAVY DOWNPOURS OF GREATER THAN 1 INCH PER HOUR...HAIL OF
UP TO 3/4 INCH IN DIAMETER...AND GUSTY WINDS UP TO 60 MPH.

DRH
Local storm report, Aug 27, 12:25 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1225 AM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     LAKE DELTON             43.59N 89.78W
08/27/2004                   SAUK               WI   LAW ENFORCEMENT

            SOME TREES AND POWER LINES DOWN.

1222 AM     TSTM WND DMG     PARDEEVILLE             43.53N 89.30W
08/27/2004                   COLUMBIA           WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

DAVIS/BORGHOFF

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:22 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette53 min
Aug 26, 11:46 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk44 min
Aug 27, 12:42 AM CDTSevere Thunderstorm WarningMKXDane, Jefferson, Rock, Walworth63 min
Aug 27, 12:56 AM CDTSpecial Marine WarningMKX3 hr
Aug 27, 12:56 AM CDTSpecial Marine WarningMKX3 hr
Aug 27, 1:09 AM CDTSevere Thunderstorm WarningMKXSheboygan66 min
Aug 27, 1:48 AM CDTSevere Thunderstorm WarningMKXWalworth42 min
Aug 27, 2:07 AM CDTSevere Thunderstorm WarningMKXKenosha53 min
Aug 27, 2:22 AM CDTSevere Thunderstorm WarningMKXRacine38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.